West Virginia, 2025

Flash Flood in West Virginia, August 20, 2025

August 20, 2025 · NWS RNK · 1 event in 1 county or zone

A slow-moving cluster of thunderstorms passed across portions of southern Greenbrier County during the afternoon of August 20th. One thunderstorm cell passed across the Town of Ronceverte and produced rainfall rates as high as 5 inches per hour between 5:30 pm EDT and 5:40 pm EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving cluster of thunderstorms passed across portions of southern Greenbrier County during the afternoon of August 20th. One thunderstorm cell passed across the Town of Ronceverte and produced rainfall rates as high as 5 inches per hour between 5:30 pm EDT and 5:40 pm EDT. The FLASH 1-hour ARI was observed as high as a 20-year event at 5:45 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Wed Aug 20 2025

.SYNOPSIS...
A frontal boundary will approach the Appalachian Mountains this
afternoon to bring scattered showers and thunderstorms, but this
activity should stay along and west of the Blue Ridge. The
frontal boundary should stall on Thursday to prolong the chance
of rain in the mountains. After a drier Friday, a stronger cold
front should arrive by this weekend to bring more rain. Cooler
and drier weather should follow into next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms
along and west of the Blue Ridge this afternoon.

2) Patchy fog is likely later tonight, and more showers and
thunderstorms are possible on Thursday.

Scattered showers and thunderstorms are developing across
southeast West Virginia and moving into southwest Virginia. A
frontal boundary approaching the Appalachian Mountains this
afternoon is responsible for providing the needed lift to
generate this convection. Meanwhile, Hurricane Erin continues to
move northward in the Atlantic Ocean, which is creating a
subsidence zone across the Piedmont. Thus, the showers and
storms in the mountains will likely stay along and west of the
Blue Ridge through this evening and eventually dissipate by
tonight. With a moist air mass in place and little flow aloft,
some slow-moving storms could produce heavy rain that might
trigger localized flooding issues.

Patchy fog is likely to form later tonight, especially in
locations that received earlier rain. Low clouds are also
possible due to the moist air mass staying through Thursday.
After the fog vanishes by the middle of the morning, more
scattered showers and thunderstorms could again develop in the
mountains towards midday and linger into Thursday afternoon. The
high-resolution models seem to favor southwest Virginia and
northwest North Carolina more for coverage of the storms on
Thursday. Temperatures could be a few degrees lower on Thursday
compared to this afternoon due to a more pronounced northeast
flow as Hurricane Erin passes offshore of the Outer Banks.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...

Key Messages:

1. Hurricane Erin passes Carolina and Virginia coast through
Thursday, producing dangerous beach conditions. No major impacts
locally.

2. Lingering showers Thursday night into Friday morning over NW
NC. Afternoon/evening showers and storms again Saturday.

At the start of this forecast period, Hurricane Erin will be
tracking north-northeastward well off the coast of North
Carolina and Virginia, and then east of the Delmarva Peninsula
by Friday. Even though Erin will remain offshore, the size of
the storm will produce dangerous surf, rip currents, and storm
surge along the Carolina and Virginia coast. No major impacts
are expected for the local forecast area, as subsidence around
the hurricane will keep precipitation chances to minimum,
especially east of the Blue Ridge. Gusty winds will be the main
impact as the hurricane continues to track poleward, but even
those will decrease through Thursday night.

A cold front will eventually stall across the southeast US
Friday into Saturday, which will keep moisture in the vicinity,
and thus keep chances for showers and storms in the forecast
for the end of the work week and beginning of the weekend, with
the highest probabilities for the southern Blue Ridge of VA and
NC. Otherwise, most of the area looks to remain mostly dry, with
a brief period of weak high pressure, ahead of a stronger cold
front arriving from the Ohio Valley.

Temperatures Friday and Saturday will be cooler, in the low 80s
in the Piedmont and mid to upper 70s in the west. Overnight
lows will be in the 60s each night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...

Key Messages:

1. Showers and thunderstorms Sunday with the passage of a cold
front.

2. Dry weather and below normal temperatures into the middle of
the work week.

A strong cold front will cross the area on Sunday, bringing more
showers and thunderstorms to the area. There is still some
uncertainty with the timing of the frontal passage, but the most
likely timing of convection at this time is during the
afternoon and evening hours with diurnal instability is
maximized. Timing details will continue to be better resolved in
the coming days. Showers along and west of the Blue Ridge may
begin as early as Sunday morning, and the front will be east and
out of the area by Monday.

The passage of the 500mb trough through the beginning of the
work week will bring below normal temperatures, as well as
drier air. Subsidence from the surface high that builds in over
the area will also keep precipitation chances low, and the area
looks to remain dry through at least the midweek. High
temperatures will be gradually decreasing through the beginning
of the week, until reaching about 6 to 10 degrees below normal
by Wednesday, in the mid 60s west of the Blue Ridge and mid 70s
east. Some areas in the mountains will see lows in the 40s
Tuesday and Wednesday, under high pressure.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Ceilings should eventually reach VFR at all terminals this
afternoon. A frontal boundary will approach the mountains to
spark scattered showers and thunderstorms along and west of the
Blue Ridge through the afternoon and into the evening. BCB, BLF,
and LWB have the highest odds for thunder. The storms may
approach ROA, but sinking air further east should keep DAN and
LYH free of any rain or storms.

Patchy fog is likely in the mountains later tonight, and
ceilings should lower to IFR or possibly LIFR. A northeast flow
should accelerate in the Piedmont during Thursday due to
Hurricane Erin passing northward offshore of the Outer Banks.
Ceilings should slowly recover by midday, but more scattered
showers and thunderstorms will be possible by Thursday afternoon
along and west of the Blue Ridge.

.EXTENDED AVIATION OUTLOOK...

Hurricane Erin should head further away by Thursday night, which
will allow a frontal boundary to drift southward towards the
Southeast. As a result, coverage of showers and thunderstorms
should be reduced on Friday with most locations staying VFR.
Patchy fog may be possible during early Friday morning and early
Saturday morning due to the moist air mass in place. A stronger
cold front will approach from the northwest this weekend to
bring more widespread showers and thunderstorms. Cooler and
drier conditions should follow by Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...AS
LONG TERM...AS
AVIATION...PW
Hazardous weather outlook, Aug 20, 11:32 AM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1232 PM EDT Wed Aug 20 2025

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-211645-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1232 PM EDT Wed Aug 20 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening may bring heavy rainfall
that could trigger localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms during Thursday afternoon and evening may bring heavy
rainfall that could trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-211645-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1232 PM EDT Wed Aug 20 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Aug 20, 2:13 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Wed Aug 20 2025

VAZ018>020-023-024-201945-
Botetourt VA-Bath VA-Craig VA-Rockbridge VA-Alleghany VA-
313 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...WEST CENTRAL ROCKBRIDGE...SOUTHWESTERN
BATH AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND
THE CITY OF COVINGTON THROUGH 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Covington, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington...
Clifton Forge...
Eagle Rock...
Oriskany...
Jordan Mines...
Iron Gate...
and Douthat State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 8023 3788 8003 3801 7979 3784 7954
      3748 7993
TIME...MOT...LOC 1913Z 307DEG 14KT 3772 8002

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 20, 2:20 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Wed Aug 20 2025

VAZ020-024-201945-
Bath VA-Rockbridge VA-
320 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN ROCKBRIDGE AND EASTERN BATH COUNTIES THROUGH 345 PM
EDT...

At 319 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Yost, or near Millboro, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
Nimrod Hall...
Bells Valley...
and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 7956 3818 7951 3817 7952 3815 7953
      3817 7949 3817 7944 3815 7944 3809 7949
      3798 7930 3782 7951 3804 7983 3822 7969
TIME...MOT...LOC 1919Z 307DEG 14KT 3803 7960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 20, 2:28 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Wed Aug 20 2025

VAZ007-009-202000-
Tazewell VA-Smyth VA-
328 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES THROUGH 400 PM
EDT...

At 326 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Claypool Hill, or near Cedar Bluff, moving
southeast at 15 mph.

HAZARD...Pea size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Loose objects may be knocked over.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
and Amonate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3724 8172 3720 8168 3720 8165 3704 8143
      3704 8146 3703 8146 3696 8159 3693 8178
      3695 8180 3696 8178 3703 8181 3711 8189
      3714 8190
TIME...MOT...LOC 1926Z 307DEG 14KT 3705 8172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CDG
Special weather statement, Aug 20, 2:32 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT Wed Aug 20 2025

NCZ002-003-VAZ015-016-202000-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
332 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX
THROUGH 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ennice, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galax...
Hillsville...
Sparta...
Independence...
Fancy Gap...
Ennice...
and Cana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 8122 3668 8092 3688 8066 3669 8053
      3666 8057 3666 8059 3661 8062 3644 8082
      3642 8108 3643 8108 3643 8111 3642 8115
TIME...MOT...LOC 1932Z 342DEG 11KT 3656 8101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 20, 3:09 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Wed Aug 20 2025

VAZ019-020-WVZ507-202045-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
409 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN ALLEGHANY...SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA THROUGH 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Neola, moving southeast at 10 mph.

HAZARD...Pea size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Loose objects may be knocked over due to gusty winds.

Locations impacted include...
Neola...
Hot Springs...
Lake Moomaw...
Ingalls Field...
Carloover...
Bacova Junction...
and Natural Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 7979 3788 7987 3777 8006 3790 8026
      3806 8010 3806 8005
TIME...MOT...LOC 2008Z 302DEG 9KT 3795 8006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CDG
Special weather statement, Aug 20, 3:24 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT Wed Aug 20 2025

VAZ011-014-018-019-022-023-WVZ044-507-202100-
Botetourt VA-Giles VA-Montgomery VA-Craig VA-Roanoke VA-Alleghany VA-
Eastern Greenbrier WV-Monroe WV-
424 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN ROANOKE AND SOUTHWESTERN ALLEGHANY COUNTIES IN WEST
CENTRAL VIRGINIA...NORTHEASTERN GILES AND CRAIG COUNTIES IN
SOUTHWESTERN VIRGINIA...NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL
VIRGINIA...NORTHERN MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTH CENTRAL GREENBRIER AND EASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA THROUGH 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mountain Lake, moving southeast at 25 mph.

HAZARD...Pea size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Loose objects may be knocked over due to gusty winds.

Locations impacted include...
Blacksburg...
Alleghany...
White Sulphur Springs...
New Castle...
Newport...
Paint Bank...
and Sinking Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 8065 3791 8026 3764 7981 3737 8006
      3720 8046
TIME...MOT...LOC 2023Z 296DEG 22KT 3737 8049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CDG

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenbrier

When
August 20, 4:45 PM EST to 6:30 PM EST
Where
Greenbrier County, 1.4 mi SW of Ronceverte to 1.25 mi SW of Ronceverte
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.735, -80.488

Runoff from heavy rain was observed flowing several inches deep across Rockland Road near the Town of Ronceverte. No damage was reported to the road, which was reopened to traffic after the water receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293041.